Kansas, 2009Damaging Winds in Kansas, May 8, 2009
May 8, 2009 · NWS SGF · 2 events in 2 counties and zones
An intense squall line impacted extreme southeast Kansas and the Missouri Ozarks with mainly damaging winds. However, 21 tornadoes developed over southern Missouri while some large hail was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.0 million
- Crop damage
- $1.0 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense squall line impacted extreme southeast Kansas and the Missouri Ozarks with mainly damaging winds. However, 21 tornadoes developed over southern Missouri while some large hail was observed. Due to the straight line nature of the winds, damage was widespread and intense.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 2:00 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, May 8, 2:00 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT FRI MAY 8 2009
.DISCUSSION...
MAIN FORECAST CONCERN IS THE SEVERE MESOSCALE CONVECTIVE SYSTEM
THAT WILL IMPACT THE REGION THIS MORNING.
REGIONAL RADAR IMAGERY INDICATES THAT THIS MCS IS IN ITS BEGINNING
STAGES ACROSS CENTRAL KANSAS. LATEST OBJECTIVE ANALYSIS AND SHORT
TERM GUIDANCE DATA INDICATE AN ENVIRONMENT VERY FAVORABLE FOR A
FORWARD PROPAGATING MCS. THIS SHOULD FAVOR THESE STORMS
ACCELERATING TO THE EAST SOUTHEAST INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI SHORTLY BEFORE SUNRISE. THESE STORMS
WILL BE PROLIFIC WIND PRODUCERS...WITH 70 MPH WIND GUSTS EASILY
ATTAINABLE. ENOUGH INSTABILITY AND SHEAR ALSO EXIST FOR SOME LARGE
HAIL. THE ENVIRONMENT WILL ALSO BE SOMEWHAT FAVORABLE FOR
MESOVORTICES AND POSSIBLE TORNADOES. CURRENT THINKING IS THAT THIS
MCS WILL RACE ACROSS SOUTHERN MISSOURI...POSSIBLY CLEARING THE
FORECAST AREA BY 18Z. ONE GOOD THING ABOUT THIS TYPE OF MCS IS
THAT THE HEAVIEST RAINFALL WILL NOT LAST ALL THAT LONG. THE BAD
NEWS IS THAT RAINFALL RATES WITH THE LINE WILL BE RATHER INTENSE.
WILL THEREFORE LEAVE THE FLASH FLOOD WATCH INTACT. NOT SURE HOW
MUCH WE WILL WARM UP THIS AFTERNOON WITH THE WAKE PRECIPITATION
AND CLOUD COVER...BUT SOME BREAKS OUT WEST MAY ALLOW SOME
AFTERNOON WARMING.
WE MAY SEE A LEFT OVER SHOWER OR STORM TONIGHT ACROSS SOUTHERN
MISSOURI...BUT A PASSING COLD FRONT SHOULD TEND TO SHIFT MOST IF
NOT ALL ACTIVITY INTO ARKANSAS. CANNOT RULE OUT A SHOWER OR
PERHAPS AN ISOLATED THUNDERSTORM SATURDAY OVER SOUTHERN
MISSOURI...BUT THINK MOST AREAS WILL BE DRY. WE MAY SEE A SLIGHTLY
BETTER SHOT AT SHOWER ACTIVITY ON SUNDAY AS UPPER LEVEL ENERGY
TRAVERSES THE AREA. NOT LOOKING AT MUCH INSTABILITY...SO THINK
LIGHT SHOWERS WILL BE ABOUT ALL WE CAN MUSTER. MAINLY DRY WEATHER
AND SEASONABLE TEMPERATURES ARE EXPECTED TO START NEXT WORK WEEK
BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN BY MIDWEEK.
SCHAUMANN
&&
.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH ABOUT 10Z WITH A FEW
PATCHY AREAS OF HIGH END MVFR POSSIBLE. A LINE OF SEVERE
THUNDERSTORMS IS THEN EXPECTED TO APPROACH THE AREA FROM THE
WEST LATE TONIGHT AND MOVE THROUGH SOUTHWEST MISSOURI FRIDAY
MORNING. CONFIDENCE IN THIS SCENARIO IS HIGH ENOUGH TO INCLUDE IFR
CONDITIONS IN A TEMPO GROUP AT THIS TIME. IT SHOULD BE NOTED THAT
THESE STORMS WILL LIKELY CONTAIN VERY STRONG AND GUSTY WINDS. WILL
AMEND TAFS LATER ON TONIGHT TO INCLUDE STORMS IN A PREVAILING
GROUP ONCE TIMING BECOMES A BIT MORE CLEAR. MVFR OR POSSIBLY IFR
CONDITIONS SHOULD REMAIN IN THE WAKE OF THE STORMS FOR A TIME
BEFORE VFR CONDITIONS RETURN LATER IN THE AFTERNOON.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.
&&Hazardous weather outlook, May 8, 3:35 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT FRI MAY 8 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
435 AM CDT FRI MAY 8 2009
...SEVERE THUNDERSTORMS EXPECTED THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH.
HAIL TO THE SIZE OF GOLF BALLS.
ISOLATED TORNADOES.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
AREAS AFFECTED AND TIMING:
A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI AFTER 530 AM. THIS LINE WILL
CONTINUE TO ACCELERATE EASTWARD INTO THE MISSOURI OZARKS...
REACHING THE HIGHWAY 65 CORRIDOR AFTER 700 AM AND THE HIGHWAY 63
CORRIDOR AFTER 830 AM.
DISCUSSION:
AN INTENSE...SQUALL LINE OF THUNDERSTORMS WILL CONTINUE TO
RAPIDLY DEVELOP ACROSS CENTRAL KANSAS THROUGH THE EARLY MORNING
HOURS. THE ATMOSPHERE AHEAD OF THIS LINE WILL REMAIN VERY MOIST
AND UNSTABLE. WITH STRONG WIND SHEAR ASSOCIATED WITH THIS
SYSTEM...THIS LINE OF STORMS WILL MOVE RAPIDLY EAST
SOUTHEASTWARD THROUGH CENTRAL AND EASTERN KANSAS AND INTO WESTERN
PORTIONS OF THE OUTLOOK AREA PRIOR TO SUNRISE.
SEVERE WEATHER IS LIKELY WITH THIS LINE OF STORMS AS IT MOVES
THROUGH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN
500 AM AND 1000 AM. INTENSE STRAIGHT LINE WIND GUSTS TO 70 MPH
CAN BE EXPECTED ALONG WITH HAIL TO THE SIZE OF GOLF BALLS. GIVEN
STRONG LOW LEVEL WIND SHEAR...ISOLATED TORNADOES EMBEDDED WITHIN
THE SQUALL LINE ARE POSSIBLE.
WHILE THIS LINE OF STORMS WILL MOVE QUICKLY ACROSS THE AREA THIS
MORNING...HIGH RAINFALL RATES ARE EXPECTED DUE TO THE VERY MOIST
ATMOSPHERE IN PLACE ACROSS THE REGION. RAINFALL RATES IN EXCESS
OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE...WHICH WILL LEAD
TO LOCALIZED FLASH FLOODING OF LOW LYING AREAS AND LOW WATER
CROSSINGS.
THUNDERSTORMS MAY LINGER NEAR THE ARKANSAS BORDER THIS AFTERNOON
AND EVENING...HOWEVER THE OVERALL THREAT FOR SEVERE WEATHER AND
HEAVY RAINFALL IS EXPECTED TO DECREASE BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE OUTLOOK AREA THIS
MORNING BEGINNING AT 530 AM ACROSS EXTREME SOUTHEAST KANSAS AND
WESTERN MISSOURI AND AFTER 700 AM FOR AREAS NEAR THE HIGHWAY 65
CORRIDOR.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN/SCHAUMANN
In the hours before
Local storm report, May 8, 5:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL STOVER 38.44N 92.99W
05/08/2009 E1.75 INCH MORGAN MO LAW ENFORCEMENT
&&
KARDELLLocal storm report, May 8, 5:34 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0633 AM TSTM WND GST GRAVOIS MILLS 38.31N 92.83W
05/08/2009 E50 MPH MORGAN MO PUBLIC
ONE INCH OF RAIN IN LAST 15 MINUTES
&&
RUNNELSThunderstorm Wind, Cherokee
- When
- May 8, 5:40 AM CST to 6:03 AM CST
- Where
- Cherokee County, 3.52 mi WNW of Hallowell to 2.7 mi S of Lawton
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $5.0 million
- Crop damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.184, -95.061
A National Weather Service storm survey revealed that damaging winds impacted nearly all of Cherokee County. Widespread damage occurred in the form of downed power poles, uprooted trees, damaged structures, and damaged crops. More specifically, there were several structures that experienced roof damage while windows were blown out of both homes and automobiles. A 1000 foot transmission tower was also knocked down that was built on top of the Cherokee County court house. The Columbus High School football facilities experienced significant damage. The press box was destroyed while several power poles that lit the field were snapped or blown down. One home near Crestline experienced major structural damage. This damage appeared to of occurred from a microburst that produced a concentrated area of 90 mph winds. In Weir, the rodeo grounds and concession stand were completely destroyed, while the bath house in Scammon lost its entire roof. Several campers were also flipped over and damaged at an RV dealership in Columbus.
Thunderstorm Wind, Crawford
- When
- May 8, 5:40 AM CST to 6:05 AM CST
- Where
- Crawford County, 1.66 mi WNW of Mc Cune to 0.43 mi NNW of Coolis
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $3.0 million
- Crop damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.355, -95.050
Damaging wind gusts occurred across much of the southern half of Crawford County. Damage occurred to numerous structures, trees, power poles, and crops. The most concentrated damage occurred at Southeast High School where the roof of the gymnasium was torn off. The baseball, softball, and football fields all experienced damage as well. In the town of Cherokee, 130 structures were damaged altogether. In McCune, 63 structures were damaged, as well as six vehicles and two grain elevators at the Co-Op.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
- Tornadoes and Damaging Winds in Virginia, May 8, 2009EF2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173827, 173870.